Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Suffering from insomnia. Taking lamictal. Getting skin rash. What is going on?

Hi, I don t know whether this costs something (I won t pay). But I think it can be critical if you are not aware of it. I do not have a medical education, but I read much in a thick book called The pharmacological basis of therapy when I was 15. (And I have been in the international final of the Chemistry Olympiad). I have used lamictal for several years. I have always had a bad feeling about it, but I have never been able to word it. Not until this night and today. This night I was awake. I got a despair in my whole body, but I could not understand what it was. For some reason, without really understanding what I did, I went into the shower, and showered myself under completely cold water. I put my head under the water, and showered much. Until I suddenly realized that my head was getting excessively cold, as if there were absolutely no resistance against the coldness. Also, at the same time, I felt that my skin on my arms was burning hot - I have never experienced that feeling. It was horrible and I was terrified. I acutely got the feeling that I was in the middle of committing suicide , and I ran out of the shower and took a walk for two hours. I am still shaky, 20 hours later. I read on the internet that heat rash was a serious side effect of lamictal. My doctor never told me about it. And I had never had the experience. I also use escitalopram , which probably explains my despair as akathisia. I found it on internet just now. My doctor did not tell me about that either. I have not slept well for several nights, so probably my ability to judge my situation might be colored by that. I understand that this insomnia is also a side effect of escitalopram. I am not sure about it, but I have a feeling that skin rash is not easily recognized consciously unless you have had the experience before. My subconsciousness drove me to shower to get away the feeling, and probably some kind of relaxation of skin caused my head to get very cold and I did not consciously notice the skin rash until I felt the cold water towards my skin. I suspect that a side effect of one of the medicines is that the skin opens up and relaxes, loosing the ability to signal properly the feeling of the skin (hot/cold), unless the condition is extreme, like very cold water.
Asked On : Fri, 8 Mar 2013
Answers:  1 Views:  52
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
Hi there, thanks for asking. You are true. Lamictal can induce skin rash. It is recommended that the medication is discontinued since there is chance of more skin side effect. However, sometimes simple rashes are treated with topical ointments from the cortone family. i recommend that you go to your neurologist or psychiatrist which has prescribed the medications and ask him about how to deal with it. There are different ways to manage this issue and it is appropriate to address it during the next one or two days. I wish you a good health.
Answered: Wed, 20 Mar 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor